Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 189, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2001, 6:56 PM CDT for Garfield County, Nebraska. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 17, 2001, 6:56 PM CDT (23:56 UTC)
- Expired
- Jul 17, 2001, 8:00 PM CDT
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Garfield County, NE
The radar
The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:14 PM CDT | Tornado F0 | Chambers, NE | The tornado touched down 3 miles south of Chambers and preceeded slowly southeast. No damage was reported as the tornado tracked to near Highway 281, 6 miles southeast of Chambers, before lifting. |
| Jul 17, 7:15 PM CDT | Hail 2.75 | Taylor, NE | |
| Jul 17, 7:44 PM CDT | Hail 1.75 | Chambers, NE | |
| Jul 17, 7:49 PM CDT | Hail 2.5 | Burwell, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 5:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 2212 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 172357 SVRLBF NEC071-180100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 656 PM CDT TUE JUL 17 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 800 PM CDT * AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTH OF BURWELL...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES NORTHEAST OF BURWELL AROUND 750 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR NORTH CENTRAL NEBRASKA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL WHICH MAY CAUSE INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATYHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4207 9921 4176 9917 4175 9877 4207 9878 $$ CDC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:10 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 17, 2:10 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
210 PM CDT TUE JUL 17 2001
...FORECAST PROBLEM WITH THIS FORECAST IS THE ONGOING CONVECTION IN
THE NORTH CENTRAL ZONES AND THE POTENTIAL FOR CONVECTION IN THE REST
OF THE FORECAST AREA TONIGHT...
...18Z SYNOPSIS...
SURFACE ANALYSIS INDICATED BOUNDARIES IN THE EASTERN PANHANDLE
AND FROM SOUTH CENTRAL THROUGH EAST CENTRAL NEBRASKA. THE KLNX WSR-
88D SHOWED OTHER OUTFLOW BOUNDARIES IN NORTH CENTRAL NEBRASKA. IN
THE 6.7U IMAGERY...THE MOISTURE PLUME HAD MADE IT TO THE NEBRASKA-
SOUTH DAKOTA BOUNDARY AND BEYOND. THE 18Z MERRIMAN WIND PROFILER HAD
A 200MB 100KT JET RUNNING ALONG THE SOUTH DAKOTA-NEBRASKA BORDER.
...MODELS...
FOR THE EARLY PERIODS...THE ETA IS THE MODEL OF CHOICE WITH
THE AVN/MRF BEING THE CHOICE FOR LATER PERIODS. IN THE OVERALL
PATTERN, THERE IS VERY LITTLE DIFFERENCE BETWEEN THE ETA AND THE
AVN. ONE PROBLEM IS THE AVNS INSISTENCE ON BRINGING A VORT MAX OUT
OF THE TROPICAL EASTERLIES AND INTO THE WESTERLIES. I DONT HAVE A
LOT OF CONFIDENCE IN THAT SINCE SUCH A TRACK WOULD PROBABLY RESULT
IN THE VORT MAX BEING WEAKENED AS IT COMES AROUND THE UPPER HIGH.
FORECAST FOR TONIGHT...
THERE IS PLENTY OF DEEP MOISTURE AVAILABLE IN CENTRAL AND EASTERN
NEBRASKA WITH SURFACE DEWPOINTS OF 65F OR HIGHER AND 850MB
DEWPOINTS OF 10-14C. THE GOES DERIVED PRECIPITABLE WATER INDICATES
35-40MM IN MUCH OF THE AREA AS WELL. THE 12Z ETA HAS 180AGL BASED
POSITIVE ENERGY OF 3000-4200J/KG EAST OF VALENTINE-BRADY. IT APPEARS
THAT THE VERTICAL WIND PROFILES AND INSTABILITY WILL FAVOR BACK
BUILDING STORMS ONCE AGAIN. THE CONVECTION IN IN SOUTH DAKOTA AND
KEYA PAHA COUNTY SHOULD GENERATE A BOUNDARY THAT WOULD SERVE AS A
FOCUS FOR NEW CONVECTION TONIGHT. AS MUCH AS 7.7 INCHES HAS BEEN
REPORTED IN NORTHERN ROCK COUNTY IN LAST NIGHTS CONVECTION. THAT WAS
VERY CLOSE TO THE KLNX WSR-88D DERIVED STORM TOTAL. AS OF 1145 THIS
MORNING...THE RADAR TOTALS INDICATE AS MUCH AS 2.5 INCHES IN
NORTHWEST KEYA PAHA COUNTY. THE THREE HOURLY FLASH FLOOD GUIDANCE IS
LESS THAN 2 INCHES OVER KEYA PAHA, BOYD, HOLT, AND ROCK COUNTIES.
BARRING ANY INDICATION THAT CONVECTION WILL NOT DEVELOP UP THERE...A
FLASH FLOOD WATCH WILL BE NEEDED. ALTHOUGH THE ETA INDICATES THE
MOST FAVORABLE ELEVATED 2D-FRONTOGENESIS SOUTH AND EAST OF AN ONL-
BBW LINE...I BELIEVE THAT THE POSITIONS OF BOUNDARIES AND THE DRY
LINE ARE THE CRITICAL LOCATIONS. IN THE SOUTHWEST AND THE
PANHANDLE...THE GOES DERIVED PRECIPITABLE WATER DROPS OFF RAPIDLY TO
13MM OR LESS. SO...ANY CONVECTION PROBABLY WILL BE EAST OF A
MERRIMAN-IMPERIAL LINE.
AFTER TONIGHT...THE LOWER LEVELS DRY OUT SUBSTANTIALLY ALONG AND
WEST OF A VTN-LBF LINE...BUT EXTREME INSTABILITY CONTINUES IN THE
NORTHEAST PART OF THE FORECAST AREA WEDNESDAY AND THURSDAY. SO...
WILL KEEP SOME MENTION OF THUNDERSTORMS IN OUR TEN EASTERN COUNTIES.
.LBF...FLASH FLOOD WATCH NEZ006-007-009-010.
SPRINGERIn the hours before
Local storm report, Jul 17, 2:21 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
221 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM 11 NW WOOD LAKE NE 1.25 INCH HAIL
07/17/01 CHERRYLocal storm report, Jul 17, 2:22 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
222 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM 19 W SPRINGVIEW NE .75 INCH HAIL
07/17/01 KEYA PAHALocal storm report, Jul 17, 5:22 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
522 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 2 N ROSE NE 1.75 INCH HAIL
07/17/01 ROCKLocal storm report, Jul 17, 5:52 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
552 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 3 NE ROSE NE 2.75 INCH HAIL
07/17/01 ROCK
RLBLocal storm report, Jul 17, 6:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
632 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 12 SE ROSE NE 1.25 INCH HAIL
07/17/01 ROCK
RLBLocal storm report, Jul 17, 6:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
634 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 11 E ROSE NE .88 INCH HAIL
07/17/01 ROCK
RLBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:45 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 30 min |
| Jul 16, 9:16 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 29 min |
| Jul 17, 1:05 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 40 min |
| Jul 17, 1:28 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha | 62 min |
| Jul 17, 5:09 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 66 min |
| Jul 17, 5:51 PM CDT | Tornado Warning | LBF | Rock | 24 min |
| Jul 17, 6:08 PM CDT | Tornado Warning | LBF | Loup | 52 min |
| Jul 17, 6:16 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 29 min |
| Jul 17, 6:34 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 56 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.